Dense Fog, Eastern Uinta Basin
- When
- January 16, 12:23 AM MST to 10:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The Utah Highway Patrol reported widespread dense fog along US Highway 40 from Vernal to Roosevelt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The Utah Highway Patrol reported widespread dense fog along US Highway 40 from Vernal to Roosevelt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 15, 2:15 PM MST, 10 hours 8 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MST WED JAN 15 2003 CURRENTLY SOME BANDED PCPN INDICATED ON 88D ALONG A LINE FROM RKS SOUTHEAST INTO THE KREMMLING AREA. THIS A RESULT OF CAA AND DYNAMIC SUPPORT. BELIEVE THE BEST FORCING HAS ALREADY OCCURRED AND THAT BY EARLY THIS EVENING THINGS WILL STABILIZE VERY QUICKLY IN ALL BUT OUR NORTHEAST ZONES. AS A RESULT WILL LEAVE ADVISORY GOING UNTIL MIDNIGHT...WITH THE VERY REAL POSSIBILITY THAT THE EVENING SHIFT MAY CANCEL IT EARLIER. BUT WITH SNOW CONTINUING TO ACCUMULATE...MOIST LOWER LEVELS...CYCLONIC FLOW WITH SOME UPPER AIR SUPPORT AND GOOD OROGRAPHICS CANT PULL THE PLUG YET. MEANWHILE A RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE WEST COAST WITH VERY STRONG SUBSIDENCE INDICATED LATE TONIGHT OVER THE REGION. THE RIDGE REMAINS MORE OR LESS IN PLACE THROUGH FRIDAY. HOWEVER MOISTURE OVERRUNNING THE RIDGE WILL PRODUCE SOME CLOUDS MAINLY ALONG THE NORTHERN BORDER OF OUR CWA. BY FRIDAY MSTR INCREASES IN THE TIME SECTIONS AS THE RIDGE AXIS SHIFTS A LITTLE FURTHER WESTWARD IN RESPONSE TO SHORTWAVE ENERGY DIGGING INTO THE LONGWAVE TROF IN ERN PORTION OF THE COUNTRY. HAVE BROUGHT POPS TO THE SCATTERED RANGE OVER THE NRN MTNS TO COVER THIS. MC LONG TERM (SAT-WED)...NW FLOW TO CONTINUE ACROSS THE FORECAST SAT WITH RIDGE AXIS OVER THE FAR WEST. SPLITTING FLOW OVER THE ERN PAC SENDS ANOTHER WAVE INTO THE PAC NW...WHICH WEAKENS AS IT FLATTENS RIDGE ON SUN...THEN DROPS SE BRUSHING NRN FCST AREA ON MON. ENOUGH MOISTURE FOR CONTINUED CHANCE OF SNOW SHOWER NRN MTNS...WITH MOSTLY CLEAR CONDITIONS IN THE 4-CORNERS. MAY CONTINUE TO SEE RATHER STAGNANT CONDITIONS ACROSS NW CO/ERN UINTA BASIN UNDER FAIRLY STABLE CONDITIONS...WITH COOLER TEMPS FROM LIMITED MIXING. CLOSED LOW CURRENTLY WEST OF BAJA EVENTUALLY GETS INCORPORATED INTO SRN STREAM...BUT LOOKS LIKE IT WILL STAY WELL SOUTH AS GFS MOVES IT ALONG U.S./MEXICO BORDER SUN-MON. CHANGES THEN IN STORE STARTING WED ACCORDING TO GFS AS HUDSON BAY LOW SHIFTS EWD AND WAVE DROPS DOWN INTO PAC NW...STRENGTHENING WESTERLY FLOW ACROSS OUR AREA. MOISTURE INDICATED ON THE RISE...SO WILL ADD CHANCE OF PCPN ALL AREAS FOR WED. JAD .GJT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT FOR COLORADO ZONES 004-005-013.
COZ001>014-017>023-UTZ022>025-027>029-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 508 AM MST WED JAN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... A PACIFIC STORM SYSTEM WILL MOVE ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY. SNOW WILL INCREASE ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO THIS MORNING...AND BECOME LOCALLY HEAVY ACROSS THE MOUNTAINS AND HIGH VALLEYS OF NORTHWEST COLORADO. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE. ALSO...WINDY CONDITIONS WILL PRODUCE BLOWING AND DRIFTING SNOW. THE SNOW WILL DIMINISH AND BECOME SHOWERY THIS EVENING...ENDING OVER MOST AREAS OVERNIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS OF NORTHWEST COLORADO AND THE UPPER YAMPA RIVER BASIN FOR TODAY THROUGH THIS EVENING. FOR MORE DETAILS ON THIS WINTER STORM...VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: WWW.CRH.NOAA.GOV/GJT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN THE NORTHWEST COLORADO MOUNTAINS AND THE STEAMBOAT SPRINGS VICINITY ARE ASKED TO REPORT SNOWFALL AMOUNTS. ELH
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338289.